Montana, 2021Damaging Wind in Montana, July 20, 2021
July 20, 2021 · NWS GGW · 1 event in 1 county or zone
A focused area of favorable moisture and winds combined with a marginally unstable atmosphere to sustain one severe thunderstorm which moved through far eastern Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A focused area of favorable moisture and winds combined with a marginally unstable atmosphere to sustain one severe thunderstorm which moved through far eastern Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 20, 3:33 PM MST, 37 minutes earlier.
Area forecast discussion, Jul 20, 3:33 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
433 PM MDT Tue Jul 20 2021
.DISCUSSION...
Low pressure system and cold front is moving east through eastern
Montana this afternoon. Meanwhile, a shortwave trough is moving
through the area this afternoon and evening. The system is
bringing isolated to scattered showers and thunderstorms to
eastern Montana this afternoon and evening.
Skies clear late tonight and upper ridge builds back into the
area during the day on Wednesday. With more sun expected, most
areas will be in the 90s for highs with a few places near 100.
Ridge moves to the east Wednesday Night and a wave in SW flow
aloft could bring a chance of thunderstorms to the western half of
the region.
Thursday will be a hot day ahead of a cold front Thursday evening.
Many areas will have highs near 100. While the heat risk is
expected to be lower for most of the region on Wednesday, the heat
risk returns for Thursday Will keep the Excessive Heat Warning in
effect for most the region. The exception will be the zones along
the Canadian border where temperatures are expected to remain
mostly below 100 for the rest of the week.
The cold front will bring a chance of thunderstorms Thursday
afternoon and night.
A more zonal flow aloft is expected starting on Friday and
continuing through early next week. The waves in the flow aloft
will stay up north in Canada which will give NE Montana mainly dry
weather with highs in the 90s in most areas.
&&
.AVIATION...
LAST UPDATED: 2230Z
FLIGHT CAT: VFR.
LLWS: Low level Wind Shear will be possible from 04-09Z at KSDY
and maybe KGDV. Only 1 to 2 hours are currently in the TAF, but
on closer inspection LLWS may be able to last a little longer or
impact KGDV as well. this has much lower confidence.
DISCUSSION: With low pressure along with monsoonal moisture
through tonight will allow isolated to scattered showers to pass
through the area. Skies will start to clear around midnight with
dry conditions through Wednesday.
SMOKE AND HAZE: Will continue to push through the area over the
next few days, lowering normal and slantwise visibility at times.
Currently MVFR visibility is not anticipated.
WIND: north to northeast at 5 to 10 kts through midnight. backing
to north to northwest early Wednesday morning. Then increasing to
5 to 15 kts Wednesday afternoon.
/GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM MDT Thursday for Central and
Southeast Phillips...Central and Southern Valley...Dawson...
Eastern Roosevelt...Garfield...McCone...Petroleum...Prairie...
Richland...Southwest Phillips...Western Roosevelt...Wibaux.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jul 20, 3:51 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Glasgow MT
451 PM MDT Tue Jul 20 2021
MTZ027-202315-
Wibaux MT-
451 PM MDT Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WIBAUX COUNTY UNTIL
515 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlyle, or 15 miles south of Beach, moving east at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Carlyle and Saint Phillip.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4664 10414 4682 10423 4687 10404 4664 10405
TIME...MOT...LOC 2251Z 253DEG 17KT 4670 10405
NWS Glasgow
Thunderstorm Wind, Wibaux
- When
- July 20, 4:10 PM MST
- Where
- Wibaux County, 3.73 mi NNE of St Phillip
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.880, -104.050
Public reported that chained down wind break panels were destroyed. A 1,000 gallon water tank was also destroyed. Wind speed was estimated to be 80mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 20, 20214 deaths · $500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 20, 20213 deaths · $10,000 · 0.88 in hail · 4 events
- Flash Flooding and Flood in New York, July 20 to 21, 2021$301,000 · 2.5 in hail · 51 events
- Debris Flows in Colorado, July 20, 2021$800,000 · 5 events
- Hail and Damaging Winds in New York, July 20, 2021$297,000 · 1.25 in hail · 21 events
- Flash Flood and Damaging Winds in Vermont, July 20, 2021$197,000 · 60 kt wind · 15 events
- Flash Flooding in Louisiana, July 20, 2021$170,000 · 11 events
- Damaging Winds in Arizona, July 20, 2021$175,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in New York, July 20, 2021$53,000 · 1 in hail · 22 events
- Flood and Hail in New York, July 20, 2021$24,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Pennsylvania, July 20, 2021$71,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Arizona, July 20, 20214 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975298.